What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 17, 3:16 PM EST, 29 minutes earlier.
Area forecast discussion, Jul 17, 3:16 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service New York NY
416 PM EDT Wed Jul 17 2024
.SYNOPSIS...
A cold front approaches this evening and moves through the area
late tonight into early Thursday morning. The front then becomes
nearly stationary Thursday afternoon as high pressure slowly
builds and settles in on Friday. The high will remain in
control through the weekend, with a weak cold frontal passage
possible late Sunday into Monday. A warm front will move through
early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A severe thunderstorm watch remains in effect for the entire
area, including the marine zones, until 800 PM EDT.
A heat advisory remains for much of the area until 800 PM EDT,
as temperatures have peaked into the upper 80s and lower 90s,
with heat indices 95 to 101.
Scattered to line segments of thunderstorms, locally severe
remain possible, with the main threat damaging winds in excess
of 58 MPH. Also a threat of an isolated tornado, and hail to
around 1 inch in diameter, are possible, as the pre frontal
trough moves across the region. A cold front moving into western
upstate New York, and northwestern Pennsylvania will move into
the region late tonight and east of the region by early Thursday
morning. Once the trough moves through, showers and isolated
thunderstorms will be possible until the cold front passes.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
A cold front just to the east of the region early Thursday
morning will become nearly stationary by Thursday afternoon as
an upper trough remains to the west with a near blocking pattern
setting up, and the flow parallels the front. A few showers will
remain possible across the eastern areas early Thursday morning.
A slightly cooler airmass moves into the area, and dew points
are expected to fall through the day, into the upper 50s inland
and lower and mid 60s elsewhere. This drier and cooler airmass
will bring an end to the heat and humidity of the passed several
days.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
No significant changes made to the long term forecast and the
latest NBM was largely used with this update.
High pressure settles over the region Friday and remains in
control this weekend. The front that passes offshore Thursday
will remain south of the region. High temperatures on Friday
will be close to seasonable levels in the middle to upper 80s.
Temperatures rise slightly this weekend with highs a few degrees
warmer in the upper 80s to around 90, warmest in the NYC metro
and NE NJ. Dew points in the lower 60s will prevent heat indices
from rising too much above the actual air temperature.
A weakening cold front may pass across the area late Sunday
into Monday, but will likely not result in anything other than
an isolated shower. At the same time, the aforementioned front
stalled offshore will start to make it's way back north as a
warm front. This front will return unsettled weather to the area
with chances of showers/thunderstorms mainly Tuesday into next
Wednesday.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A pre-frontal trough will linger nearby today, followed by a
cold frontal passage late tonight into Thursday morning. The
front will slow down and linger just offshore for daytime
Thursday.
Severe thunderstorm watch now in effect until 8 PM. Storms
already approaching KSWF and over ern PA and NW NJ will also
approach the metro area late this afternoon, with initial
timing 21Z-22Z at the metros and KBDR, 23Z KISP, and 00Z KGON.
TEMPO for most sites now includes strong winds and IFR vsby for
a couple of hours. Mention of tstms for the metros runs into the
evening as there could be a second round from about 00Z-03Z.
Showers with MVFR cond could follow until cold fropa late
tonight, then VFR expected for the AM push.
Wind prior to tstm arrival should be mostly S around 10 kt,
though latest obs do show winds backed to the SE at some of the
metros. Winds following tstms are uncertain and could be erratic
for a few hrs, then settle in on a NW flow just under 10 kt for
the AM push.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Confidence medium to high on tstm timing...AMD possible if fine
tuning is needed. Confidence low on winds and MVFR flight cat
following tstms overnight.
OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
VFR.
Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
A severe thunderstorm watch remains in effect for all the
marine forecast zones until 800 PM EDT.
A cold front will be passing through the waters late tonight
into Thursday morning, then become nearly stationary Thursday
afternoon. Winds become W to NW behind the front and ocean
seas will be slowly subsiding. A SCA remains on the ocean
waters into Thursday morning on the waters west of Fire Island
Inlet, and through Thursday to the east. Seas may remain
elevated mainly east of Moriches Inlet into Thursday evening,
and the SCA may need to be extended.
Once ocean seas subside, winds and seas will remain below
advisory levels on all the waters into early next week.
&&
.HYDROLOGY...
Any strong thunderstorms through this evening will be capable
of producing localized heavy rain resulting in a limited risk of
flash flooding, mainly of the localized urban and poor drainage
variety. The Weather Prediction Center has placed the area in a
marginal risk of excessive rainfall through early tonight.
No hydrologic impacts are anticipated Thursday into early next
week.
&&
.TIDES/COASTAL FLOODING...
A high risk of rip currents will remain through Thursday with
seas remaining elevated on a SE swell of up to 8 seconds.
&&
.CLIMATE...
Daily record high minimum temperatures for today, July 17:
...WED JUL 17...
Newark: 80/1968
Bridgeport: 77/1968
Central Park: 82/1870
LaGuardia: 79/1999
Kennedy: 79/2013*
Islip: 75/2021*
* = also in previous years
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until 11 PM EDT this evening for CTZ005-006-
009-010.
Heat Advisory until 8 PM EDT this evening for CTZ005>011.
NY...Air Quality Alert until 11 PM EDT this evening for NYZ067>075-
176-178.
Heat Advisory until 8 PM EDT this evening for NYZ067>075-
078>080-176>179.
High Risk for Rip Currents through Thursday evening for NYZ075-080-
081-178-179.
NJ...Air Quality Alert until 11 PM EDT this evening for NJZ002-004-
006-103>108.
Heat Advisory until 8 PM EDT this evening for NJZ002-004-006-
103>108.
MARINE...Small Craft Advisory until 6 PM EDT Thursday for ANZ350.
Small Craft Advisory until 6 PM EDT Thursday for ANZ353.
Small Craft Advisory until noon EDT Thursday for ANZ355.
&&
SYNOPSIS...DS/MET
NEAR TERM...JE/MET
SHORT TERM...MET
LONG TERM...DS
AVIATION...BG
MARINE...DS/MET
HYDROLOGY...DS/MET
TIDES/COASTAL FLOODING...
CLIMATE...Hazardous weather outlook, Jul 17, 2:31 PM EST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
331 PM EDT Wed Jul 17 2024
CTZ005>011-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-181000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
331 PM EDT Wed Jul 17 2024
...HEAT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ012-181000-
Southern New London-
331 PM EDT Wed Jul 17 2024
...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-080-178-179-181000-
Kings (Brooklyn)-Southwest Suffolk-Southern Queens-Southern Nassau-
331 PM EDT Wed Jul 17 2024
...HEAT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
High Rip Current Risk.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ081-181000-
Southeast Suffolk-
331 PM EDT Wed Jul 17 2024
...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-181000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
331 PM EDT Wed Jul 17 2024
...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Jul 17, 1:55 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service New York NY
255 PM EDT Wed Jul 17 2024
NYZ067-171930-
Orange NY-
255 PM EDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ORANGE COUNTY
THROUGH 330 PM EDT...
At 255 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gardnertown, or over Newburgh, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Newburgh, New Windsor, Gardnertown, Orange Lake, Washingtonville,
Firthcliffe, Vails Gate, Balmville, Cornwall On Hudson, and Maybrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern New York.
&&
LAT...LON 4160 7409 4161 7407 4158 7405 4159 7395
4157 7396 4155 7399 4153 7400 4150 7400
4150 7399 4146 7400 4144 7398 4132 7422
4145 7433 4158 7413 4161 7410
TIME...MOT...LOC 1855Z 240DEG 22KT 4152 7405
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JTSpecial weather statement, Jul 17, 1:59 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service New York NY
259 PM EDT Wed Jul 17 2024
NJZ002-103-NYZ067-069-171945-
Western Bergen NJ-Western Passaic NJ-Rockland NY-Orange NY-
259 PM EDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN PASSAIC...NORTHWESTERN
BERGEN...SOUTHEASTERN ORANGE AND ROCKLAND COUNTIES THROUGH 345 PM
EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Milford, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New City, West Milford, Monsey, Nanuet, Ramsey, Ringwood, Suffern,
Warwick, Sloatsburg, Greenwood Lake, Pomona, Harriman, Upper
Greenwood Lake, Spring Valley, and Airmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern New Jersey...and southeastern New York.
&&
LAT...LON 4106 7450 4107 7449 4108 7449 4109 7450
4120 7437 4124 7444 4133 7405 4107 7395
4104 7444 4105 7445 4104 7450
TIME...MOT...LOC 1859Z 254DEG 24KT 4111 7439
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JTSpecial weather statement, Jul 17, 2:47 PM EST, 58 minutes before
Special Weather Statement
National Weather Service New York NY
347 PM EDT Wed Jul 17 2024
NYZ067-172030-
Orange NY-
347 PM EDT Wed Jul 17 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL ORANGE COUNTY THROUGH 430
PM EDT...
At 347 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bloomingburg to Otisville to near High Point.
Movement was east at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Middletown, Port Jervis, Walden, Goshen, Howells, Montgomery,
Cuddebackville, Otisville, Huguenot, Scotchtown, Deerpark,
Mechanicstown, Westtown, Maybrook, and Slate Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern New York.
&&
LAT...LON 4150 7467 4150 7448 4157 7442 4163 7426
4163 7425 4160 7425 4158 7414 4150 7416
4134 7432 4133 7464 4136 7469 4139 7471
4140 7474
TIME...MOT...LOC 1947Z 259DEG 19KT 4156 7444 4145 7453 4135 7465
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JTLocal storm report, Jul 17, 3:13 PM EST, 32 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
413 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Tstm Wnd Dmg 1 NW Haverstraw 41.20N 73.97W
07/17/2024 Rockland NY Public
trees and powerlines down in Haverstraw
reported on social media and on scanners.
&&Local storm report, Jul 17, 3:40 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
440 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM Tstm Wnd Dmg 2 NE Briarcliff Manor 41.16N 73.82W
07/17/2024 Westchester NY Dept of Highways
Multiple trees down on Highway 100 north of
Chappaqua Rd.
&&